Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 5:14 PM CDT for Lincoln County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 5:14 PM CDT (22:14 UTC)
- Expired
- Apr 19, 2017, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:33 PM CDT | HAIL 1 | 9 N Sylvan Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -589 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WUUS53 KICT 192214
SVRICT
KSC105-192300-
/O.NEW.KICT.SV.W.0050.170419T2214Z-170419T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
514 PM CDT WED APR 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Lincoln County in central Kansas...
* Until 600 PM CDT
* At 514 PM CDT, a severe thunderstorm was located 7 miles north of
Sylvan Grove, or 12 miles northwest of Lincoln, moving northeast at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barnard and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3920 9793 3901 9837 3916 9849
3922 9837
TIME...MOT...LOC 2214Z 242DEG 32KT 3912 9836
HAIL...1.25IN
WIND...60MPH
$$
METZGER2 follow-up statements
356
WWUS53 KICT 192232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
532 PM CDT WED APR 19 2017
KSC105-192300-
/O.CON.KICT.SV.W.0050.000000T0000Z-170419T2300Z/
Lincoln KS-
532 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN LINCOLN COUNTY...
At 532 PM CDT, a severe thunderstorm was located 6 miles west of
Barnard, or 11 miles north of Lincoln, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barnard and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3920 9793 3903 9831 3917 9848
3922 9837
TIME...MOT...LOC 2232Z 242DEG 32KT 3920 9816
HAIL...1.00IN
WIND...60MPH
$$
METZGER893
WWUS53 KICT 192245
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
545 PM CDT WED APR 19 2017
KSC105-192300-
/O.CON.KICT.SV.W.0050.000000T0000Z-170419T2300Z/
Lincoln KS-
545 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN LINCOLN COUNTY...
At 544 PM CDT, a severe thunderstorm was located near Barnard, or 15
miles south of Beloit, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have report quarter sized hail 9
miles north of Sylvan Grove.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barnard and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3920 9793 3903 9831 3917 9848
3922 9837
TIME...MOT...LOC 2244Z 242DEG 32KT 3925 9803
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:03 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 19, 3:03 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 303 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Wed Apr 19 2017 Expecting thunderstorms to develop rapidly along the cold front around 5pm for Central Kansas, as it continues to move southward and cooler mid-level air approaches from the west to weaken the cap. Severe weather is likely with upper level jet winds now spreading east overtop the unstable airmass which will boost wind shear values. This combined with very steep mid-level lapse rates could result in large hail greater than 2 inches, as long storms can stay discrete long enough before they transition to a line and anvil seeding begins. Damaging winds will become the primary threat as the storms transition into a line. There is a small chance for a tornado to occur before sunset if a thunderstorm outflow boundary moves perpendicular to the frontal boundary and a strong updraft develops over that intersection of the two boundaries. Surface high pressure will build into the area on Thursday with rain showers tapering off across Southeast Kansas by Thursday afternoon. Daytime highs will be cooler than Wednesday and closer to seasonal averages. Meanwhile the next weather system is currently offshore from the Northwest coastline and will move southeast across the Rockies on Thursday night. Showers/embedded thunderstorms will spread northward from Oklahoma into Kansas ahead of this weather system for late Thursday night. The showers/storms look to become more numerous during the day on Friday/Friday night as low-level moisture transport increases ahead of deepening upper level PV wave, especially for locations south of highway 54. Some of those locations could see heavy rainfall at times with amounts of 1 to 3 inches possible, this combined with tonights and Thursday morning rainfall could push the one to three day totals into the 2-4 inch range with some locally higher amounts possible. Minor flooding and rises on rivers across Southeast Kansas are conceivable, therefore we will hoist a flood watch for late Thursday night-Friday night. The wind shear will be very strong ahead of the main PV wave Friday afternoon over Southeast Kansas but elevated instability is limited, however the strong upper level forcing ahead of the PV wave itself could still generate a few strong thunderstorms. Daytime temperatures will be cool and below normal on Friday as the surface front remains south of the area. The cool below normal temperatures will continue into Saturday as rain showers quickly dwindle over Southeast Kansas Saturday morning. .LONG TERM...(Sunday through Wednesday) Issued at 303 PM CDT Wed Apr 19 2017 Modest upper level riding will develop over the central plains on Sunday with a deep meridional trough digging across the Southeast states on Monday. This will sweep out all of remaining rich gulf moisture from the entire US and push it all the way into the southern areas of the Gulf of Mexico region. Therefore confidence is high that dry weather will prevail on Sunday into early next week before some recovery of moisture pushes back northward for Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed Apr 19 2017 Did somewhat of an overhaul of the TAFs given latest trends. This afternoon, the MVFR deck of CU will continue along and east of I-35 until late evening when diurnal heating dissipates enough. Most locations in these clouds will be SCT-BKN025. Several models now showing a faster progression of the front over the region. We focused on the length of which the models held onto convection behind the advancing front and decreased that significantly. What this means for aviation is that storms will develop along a pre-frontal trough across central Kansas around 23z and move southeast. Some of these could be severe. A cold front will advance and move through the area behind the trough. This will occur from about 01z at KRSL to around 12z at KCNU. As the front passes, it should mark the end of the precipitation. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 68 50 55 / 60 10 40 90 Hutchinson 51 68 48 53 / 60 0 20 80 Newton 51 67 48 54 / 60 10 20 80 ElDorado 53 68 50 55 / 70 20 30 90 Winfield-KWLD 55 67 51 56 / 50 30 50 90 Russell 47 70 47 54 / 40 0 10 70 Great Bend 48 70 47 52 / 50 0 20 80 Salina 49 69 48 55 / 70 0 10 70 McPherson 50 68 47 53 / 70 0 20 80 Coffeyville 58 66 53 60 / 60 80 70 90 Chanute 56 66 51 57 / 60 60 40 90 Iola 55 67 50 57 / 60 50 30 80 Parsons-KPPF 57 66 52 58 / 60 80 60 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from late Thursday night through Saturday morning for KSZ069-083-092>096-098>100. Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KRC
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Wed Apr 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Wed Apr 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong winds will continue through the late afternoon hours. Please see the latest wind advisory in effect. Thunderstorms will develop and affect central Kansas through the evening hours and then form a line of storms and continue to move southward. The greatest risk for severe storms is expected across central Kansas and portions of south central Kansas. The primary threats will be large hail around two inches and damaging winds to 70 mph. A brief tornado is also possible until sunset over central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another powerful storm system will affect the area Thursday night through Saturday. A few strong storms will be possible on Friday afternoon and evening, generally east of the Kansas turnpike. Excessive rainfall and minor lowland flooding is likely Friday and Friday night across much of the area, including significant rises on some rivers and creeks. See latest flood watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into the late evening hours across central Kansas today. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Apr 19, 4:51 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
451 PM CDT WED APR 19 2017
KSZ032-033-192215-
Russell KS-Lincoln KS-
451 PM CDT WED APR 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
Northern Lincoln County in central Kansas...
* Until 515 PM CDT
* At 448 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Lucas, or 18 miles north of
Wilson...moving northeast at 55 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lucas, Sylvan Grove, Luray, Ash Grove and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3922 9809 3914 9801 3892 9856 3913 9872
3913 9849 3922 9849
TIME...MOT...LOC 2150Z 238DEG 49KT 3908 9857
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 11:45 AM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 7 hr |
| Apr 19, 3:22 PM CDT | Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more | 60 hr |
| Apr 19, 4:51 PM CDT | Special Weather Statement | ICT | Lincoln | 24 min |
| Apr 19, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 54 min |
| Apr 19, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.